Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 9, 2018, 7:07 PM EDT for Steuben County, Indiana; Williams County, Ohio; Hillsdale County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 7:07 PM EDT (23:07 UTC)
- Expired
- Jun 9, 2018, 7:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Steuben County, IN, Hillsdale County, MI, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WUUS53 KIWX 092307
SVRIWX
INC151-MIC059-OHC171-092345-
/O.NEW.KIWX.SV.W.0037.180609T2307Z-180609T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
707 PM EDT SAT JUN 9 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Eastern Steuben County in northeastern Indiana...
Southern Hillsdale County in southeastern Michigan...
Northwestern Williams County in northwestern Ohio...
* Until 745 PM EDT.
* At 706 PM EDT, a severe thunderstorm was located near Fremont, or 7
miles east of Angola, moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hillsdale, Fremont, Pioneer, Columbia, Ray, Cambria, Ransom,
Waldron, Camden, Montgomery, Clear Lake, York, Alvarado,
Bridgewater Center, Frontier, Nettle Lake, Lake Seneca, Shadyside,
Betzer and Osseo.
This includes the following highways...
Interstate 80 in Indiana between mile markers 146 and 156.
Interstate 80 in Ohio between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4171 8439 4170 8440 4155 8488 4171 8499
4176 8489 4176 8483 4179 8482 4193 8456
TIME...MOT...LOC 2306Z 241DEG 18KT 4167 8486
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SKIP1 follow-up statement
780
WWUS53 KIWX 092331
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
731 PM EDT SAT JUN 9 2018
INC151-MIC059-OHC171-092345-
/O.CON.KIWX.SV.W.0037.000000T0000Z-180609T2345Z/
Steuben IN-Hillsdale MI-Williams OH-
731 PM EDT SAT JUN 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHEASTERN STEUBEN...SOUTHERN HILLSDALE AND NORTHWESTERN
WILLIAMS COUNTIES...
At 730 PM EDT, a severe thunderstorm was located 7 miles south of
Reading, or 11 miles northwest of Montpelier, moving northeast at 20
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hillsdale, Pioneer, Columbia, Cambria, Ransom, Waldron, Camden,
Montgomery, Clear Lake, York, Bridgewater Center, Frontier, Nettle
Lake, Lake Seneca, Shadyside, Betzer, Osseo and Metz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4171 8439 4170 8440 4159 8475 4160 8485
4170 8487 4176 8483 4179 8482 4193 8456
TIME...MOT...LOC 2330Z 241DEG 18KT 4173 8472
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
SKIPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:26 PM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 9, 2:26 PM EDT, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 226 PM EDT Sat Jun 9 2018 .SYNOPSIS... Issued at 128 PM EDT Sat Jun 9 2018 Thunderstorms have fired along an outflow boundary this afternoon across northern Indiana. This convection will push into Ohio. Expect a lull tonight after sunset but additional storms are anticipated for Sunday. There is a low risk for isolated gusty winds but the main threat will be locally heavy rain and isolated flooding in areas that have already seen heavy rain in the past few days. Temperatures will remain near seasonal averages with highs around 80 and lows in the 60s. && .SHORT TERM...(This Evening through Sunday) Issued at 224 PM EDT Sat Jun 9 2018 MCV that moved through Chicago this morning has kicked up storms this afternoon and will continue through this evening as the atmosphere recovers from earlier precip. Better chance for some stronger storms along and east of I-69 where higher instability is present with biggest svr threat of gusty winds likely from precip loading and heavy rain as pwat values are between 1.5-1.75. General storm trend has been progressive which should limit some flooding potential. Overnight looks relatively quiet as the CWA area falls in between two MCS's. Latest trends show another MCS will be developing over MN/IA state line and propagate south and east through IL into IN. Current thinking is that the bulk of the precip will miss our CWA to the south as it rides downs the instability gradient off to our south and west. Best chance to see rain and thunderstorms will be in far south and southwest zones. After the MCS passes through the rest of the day looks dry until near sunset as showers and thunderstorms fire up again across the area along the remnant outflow from the overnight MCS. Severe threat is minimal due low amounts of shear and instability. && .LONG TERM...(Sunday Night through Saturday) Issued at 224 PM EDT Sat Jun 9 2018 Monday it appears the stationary front gets pushed to the south which will keep areas north of US 6 dry while areas south with showers and thunderstorms. Still some uncertainty in how far south the stationary front goes as models have been moving it back and forth. Cold front approaches the area on Tuesday with more showers and storms. Can not rule out a severe threat on Tuesday as instability increases with CAPE values reaching into the 2000 j/kg and near 7 degree mid level lapse rates. However, shear profiles in nearly unidirectional and deep layer shear is under 30 kts which will limit organization and development. Mid week a ridge develops upstream to our west but models disagree on how far eastward the ridge moves. Canadian puts us under the ridge while GFS and ECMWF keeps it just to our west. Placement of ridge axis will determine how wet or dry we become. Kept chance pope at times to due to several waves of energy will ride the ridge and move into our area toward the end of the week bringing additional chances of rain. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 128 PM EDT Sat Jun 9 2018 Convection has fired along an outflow boundary this aftn that has laid out from ne to sw due to this mornings tstm activity. KFWA is likely to be impacted in the 18-21Z time period before this activity pushes into Ohio for the evening. Conditions are conducive for isolated stronger wind gusts and heavy downpours with stronger storms as precip loading is the likeliest scenario with this pulse type storms. Brief MVFR or IFR conditions will accompany stronger storms this aftn and evening, but otherwise VFR conditions should persist. Passage of the vort max should provide a lull in shower/storm chances late this evening into tonight. There exists a chance for additional upstream convection to impact the terminal sites after 06Z as a more organized convective system moves back into NW Indiana. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MF SHORT TERM...Heidelberger LONG TERM...Heidelberger AVIATION...MF Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 9, 4:14 AM EDT, 14 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 414 AM EDT Sat Jun 9 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-100815- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 414 AM EDT Sat Jun 9 2018 /314 AM CDT Sat Jun 9 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are expected today. Gusty winds...locally heavy rain...and isolated flooding are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms with locally heavy rain are possible again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-100815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 414 AM EDT Sat Jun 9 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected today. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are expected again on Sunday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Jun 9, 3:02 PM EDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
302 PM EDT SAT JUN 9 2018
INZ004-005-MIZ078-091945-
St. Joseph-Elkhart-Cass-
302 PM EDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...
NORTHEASTERN ST. JOSEPH AND SOUTHERN CASS COUNTIES...
At 302 PM EDT, a strong thunderstorm was located over Granger, moving
northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake,
Cassopolis, Edwardsburg, Roseland, Union, Indian Village, Dailey, La
Grange, Paradise Lake, Barron Lake, Calvin Center, Adamsville, Juno
Lake, Diamond Lake and Shavehead Lake.
This includes Interstate 80 in Indiana between mile markers 75 and
92.
&&
LAT...LON 4198 8608 4182 8576 4180 8576 4166 8614
4172 8629 4176 8626 4176 8623 4180 8623
TIME...MOT...LOC 1902Z 227DEG 14KT 4171 8618
GHSpecial weather statement, Jun 9, 3:20 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
320 PM EDT SAT JUN 9 2018
OHZ005-015-016-024-091945-
Henry-Putnam-Van Wert-Paulding-
320 PM EDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT PUTNAM...SOUTHEASTERN
PAULDING...SOUTHEASTERN HENRY AND NORTHEASTERN VAN WERT COUNTIES...
At 320 PM EDT, a strong thunderstorm was located 9 miles southeast of
Paulding, or 12 miles northeast of Van Wert, moving east at 55 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Ottawa, Leipsic, Deshler, Kalida, Continental, Glandorf, Ottoville,
Oakwood, Hamler, Grover Hill, Dupont, Melrose, West Leipsic, Latty,
Gilboa, Cloverdale, Belmore, Miller City, Broughton and New Bavaria.
Very heavy rainfall of one inch per hour is also occurring with this
storm, and may cause localized flooding. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 4092 8454 4110 8460 4117 8432 4117 8423
4119 8423 4127 8388 4100 8388
TIME...MOT...LOC 1920Z 256DEG 48KT 4103 8448
MFSpecial weather statement, Jun 9, 3:51 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT SAT JUN 9 2018
OHZ001-002-004-005-015-016-092030-
Henry-Defiance-Putnam-Fulton-Williams-Paulding-
351 PM EDT SAT JUN 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PUTNAM...
DEFIANCE...NORTHEASTERN PAULDING...HENRY...WESTERN FULTON AND
SOUTHEASTERN WILLIAMS COUNTIES...
At 350 PM EDT, a strong thunderstorm was located near Continental, or
7 miles south of Defiance, moving northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Defiance, Napoleon, Wauseon, Archbold, Deshler, Stryker, Liberty
Center, Continental, Holgate, Mcclure, Oakwood, Hamler, Texas, Ney,
Dupont, Malinta, Florida, Belmore, Miller City and New Bavaria.
This includes Interstate 80 in Ohio between mile markers 24 and 37.
&&
LAT...LON 4098 8423 4127 8461 4171 8428 4144 8388
4119 8388
TIME...MOT...LOC 1950Z 231DEG 36KT 4117 8431
GHSpecial weather statement, Jun 9, 4:04 PM EDT, 3 hours 3 minutes before
Special Weather Statement National Weather Service Northern Indiana 404 PM EDT SAT JUN 9 2018 INZ005-006-MIZ078-079-092030- Lagrange-Elkhart-St. Joseph-Cass- 404 PM EDT SAT JUN 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART... NORTHWESTERN LAGRANGE...SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES... At 404 PM EDT, a strong thunderstorm was located near Simonton Lake, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Elkhart, Three Rivers, Simonton Lake, Middlebury, Constantine, Bristol, White Pigeon, Centreville, Union, Scott, Mottville, Shipshewana, Vandalia, Paradise Lake, Calvin Center, Klinger Lake, Donnell Lake, Jones, Shavehead Lake and Corey Lake. This includes Interstate 80 in Indiana between mile markers 93 and 117. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4167 8595 4191 8598 4195 8550 4168 8549 TIME...MOT...LOC 2004Z 265DEG 15KT 4179 8588 LEWIS
Local storm report, Jun 9, 5:15 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 1 WSW DOWAGIAC 41.98N 86.13W
06/09/2018 CASS MI TRAINED SPOTTER
INDUSTRIAL PARK AREA SOUTHWEST OF DOWAGIAC
IS FLOODED. ROADS IMPASSABLE.
&&
MSLLocal storm report, Jun 9, 7:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT SAT JUN 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG 2 S ANGOLA 41.62N 85.00W
06/09/2018 STEUBEN IN EMERGENCY MNGR
ROOF REMOVED FROM SCHOOL BUS GARAGE AND TREE
DAMAGE OBSERVED IN THE AREA. TIME ESTIMATED
FROM RADAR.
&&
MSLThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:51 AM EDT | Areal Flood Advisory | IWX | Cass, White | 4 hr |
| Jun 9, 5:25 AM EDT | Special Weather Statement | IWX | Kosciusko | 20 min |
| Jun 9, 6:01 AM EDT | Special Weather Statement | IWX | Whitley | 44 min |
| Jun 9, 7:03 AM EDT | Special Weather Statement | IWX | Allen | 42 min |
| Jun 9, 12:59 PM EDT | Special Weather Statement | IWX | Allen, Huntington | 31 min |
| Jun 9, 1:09 PM EDT | Special Weather Statement | IWX | Wells | 36 min |
| Jun 9, 2:13 PM EDT | Special Weather Statement | IWX | Jay | 32 min |
| Jun 9, 2:38 PM EDT | Flash Flood Warning | IWX | Jay | 3 hr |
| Jun 9, 2:50 PM EDT | Special Weather Statement | IWX | Jay | 25 min |
| Jun 9, 5:39 PM EDT | Flash Flood Warning | IWX | LaGrange, Steuben | 3 hr |
| Jun 9, 2:58 PM EDT | Special Weather Statement | IWX | Putnam, Van Wert | 32 min |
| Jun 9, 3:20 PM EDT | Special Weather Statement | IWX | Putnam | 25 min |
| Jun 9, 3:51 PM EDT | Special Weather Statement | IWX | Defiance, Fulton, Henry | 39 min |
| Jun 9, 3:02 PM EDT | Special Weather Statement | IWX | Cass | 43 min |
| Jun 9, 4:04 PM EDT | Special Weather Statement | IWX | Saint Joseph | 26 min |
| Jun 9, 4:55 PM EDT | Areal Flood Advisory | IWX | Branch, Cass, Saint Joseph | 3 hr |
| Jun 9, 5:05 PM EDT | Flash Flood Warning | IWX | Cass, Saint Joseph | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.